Yeungnam Univ J Med Search

CLOSE


Yeungnam Univ J Med > Volume 31(2); 2014 > Article
Yeungnam University Journal of Medicine 2014;31(2):148-151.
DOI: https://doi.org/10.12701/yujm.2014.31.2.148    Published online December 31, 2014.
Delayed presentation of aggravation of thyrotoxicosis after radioactive iodine therapy at Graves disease.
Ji Hyun Lee, Hyun Jin Na, Jin Woo Park, Cheol Ho Lee, Hyun Jeong Han, Tae Ho Kim, Se Hwa Kim
1Department of Internal Medicine, Myongji Hospital, Goyang, Korea.
2Department of Internal Medicine, Catholic Kwandong University College of Medicine, Gangneung, Korea. bonesh@naver.com
Abstract
Radioactive iodine (RAI) therapy is widely used for the treatment of Graves disease. After RAI therapy, 44% become hypothyroid and up to 28% remain hyperthyroid. The development of thyrotoxicosis after RAI therapy is believed to be mediated by 2 different mechanisms: a transient increased release of thyroid hormone due to radiation thyroiditis and the rare development of Graves disease due to the formation of antibodies to the thyroid-associated antigens released from the damaged follicular cells. A 55-year-old woman was hospitalized with severe headache, weight loss, and palpitation. She received a dose of 7 mCi of RAI (I-131) about 6 weeks earlier. Thyroid function test showed 7.98 ng/dL free T4, >8 ng/mL T3, <0.08 microIU/L thyroid stimulating hormone, and high titer thyroid stimulating immunoglobulin (TSI) (85.8 IU/L). She improved with propylthiouracil, propranolol, and steroid treatment. The TSI, however, was persistently elevated for 11 months.
Key Words: Thyrotoxicosis, Graves disease, Radioactive iodine therapy
TOOLS
Share :
Facebook Twitter Linked In Google+ Line it
METRICS Graph View
  • 0 Crossref
  •    
  • 121 View
  • 0 Download
Related articles in Yeungnam Univ J Med


ABOUT
ARTICLE CATEGORY

Browse all articles >

BROWSE ARTICLES
AUTHOR INFORMATION
Editorial Office
170 Hyeonchung-ro, Nam-gu, Daegu 42415, Korea
Tel: +82-53-640-6832    Fax: +82-53-651-0394    E-mail: yujm@yu.ac.kr                

Copyright © 2019 by Yeungnam University College of Medicine. All rights reserved.

Developed in M2community

Close layer
prev next